Puerto Rico, 2013Heavy Rain in Puerto Rico, September 5, 2013
September 5, 2013 · NWS SJU · 1 event in 1 county or zone
Topical Storm Gabrielle pass south of the local islands from September 5th and dissipated on September 6th southwest of the local area. Rainbands associated with the storm produced showers and thunderstorms over the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Topical Storm Gabrielle pass south of the local islands from September 5th and dissipated on September 6th southwest of the local area. Rainbands associated with the storm produced showers and thunderstorms over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 5, 3:46 PM AST, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 5, 3:46 PM AST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
346 PM AST THU SEP 5 2013
.SYNOPSIS...AT UPPER LEVELS...HIGH PRESSURE WILL REMAIN OVER THE LOCAL
AREA NOW THROUGH SUNDAY. NORTHEAST WINDS WILL INCREASE ON MONDAY
NIGHT AND TUESDAY AS A LOW ENTERS THE CARIBBEAN ON TUESDAY AND
MOVES ACROSS PUERTO RICO ON WEDNESDAY. A SECOND LOW PUSHES TOWARD
THE AREA FROM THE EAST NORTHEAST LATE NEXT WEEK BUT REMAINS IN THE
ATLANTIC.
AT MID LEVELS...A WEAK TROUGH WILL MOVE TO THE NORTHWEST. HIGH
PRESSURE WILL EXTEND ON SUNDAY IN A NARROW RIDGE FROM THE
NORTHEAST WHERE STRONG HIGH PRESSURE RESIDES AND GRADUALLY EDGE TO
THE WEST AS A TROUGH SLIDES SOUTH OF THE AREA ON WEDNESDAY.
AT LOWER LEVELS...TROPICAL DEPRESSION GABRIELLE WILL MOVE
NORTHWEST AND BE JOINED BY TROUGHING FROM THE EAST AND MOVE SLOWLY
NORTHWEST OVER THE WEEKEND. THIS WILL PULL TROPICAL MOISTURE OVER
THE AREA. DRY AIR WILL BEGIN TO MOVE INTO THE AREA EARLY IN THE
WEEK TO SET UP A DRYING TREND AND A RETURN TO THE TRADE WINDS WITH
LIMITED MOISTURE RETURNING LATER NEXT WEEK FROM THE EAST.
&&
.DISCUSSION...A SPECIAL 05/18Z SOUNDING REVEALED DEEP MOISTURE
WITH A PRECIPITABLE WATER CONTENT OF 2.42 INCHES...BUT WITH
LIMITED INSTABILITY AND A LIFTED INDEX OF MINUS 4.2. SHOWERS AND
THUNDERSTORMS FORMED SOUTH OF PUERTO RICO IN AND BEYOND THE NEAR
SHORE WATERS EARLY THIS MORNING AND SOME MOISTURE HAS PUSHED NORTH
ONTO THE ISLAND PROVOKING RIVERS TO RISE AND SOME MINOR STREET FLOODING. A
RAIN BAND ALSO SET UP OVER THE U.S. VIRGIN ISLANDS AND BROUGHT
HEAVY RAIN AND FLOODING EARLIER TODAY. THIS RAIN HAS NOT ENDED BUT
HAS BEEN DIMINISHING SOMEWHAT. FLOW WILL CONTINUE ACROSS THE AREA
FROM THE SOUTH AND SOUTHEAST THROUGH THE WEEKEND AND INTO THE
EARLY PART OF NEXT WEEK. RAIN AND SHOWERS WITH ISOLATED
THUNDERSTORMS ON THE WINDWARD SIDE OF PUERTO RICO AND SHOWERS AND
ISOLATED THUNDERSTORMS IN THE U.S. VIRGIN ISLANDS WILL CONTINUE
WHILE SLOWLY DIMINISHING THROUGH THE WEEKEND. THE RISK OF FLOODING
APPEARS TO BE CONSIDERABLY LESS AFTER FRIDAY...BUT WILL CONTINUE
THE FLASH FLOOD WATCH UNTIL THEN.
BECAUSE HIGH PRESSURE CONTINUES IN THE NORTHEAST CENTRAL ATLANTIC
THROUGH THE NEXT 10 DAYS...ONCE THE DEPRESSION THAT PASSED
THROUGH OUR AREA MOVES NORTH INTO THE WESTERN ATLANTIC AND IS OUT
OF THE WIDER AREA...HIGH PRESSURE WILL AGAIN BE ABLE TO BRING BACK
THE TRADE WIND FLOW. BY MID WEEK NEXT WEEK. WEAK LOW PRESSURES AND
WAVES THAT ARE REGULARLY MOVING OFF THE AFRICAN COAST SLOWLY
DETERIORATE IN STRENGTH AS THEY TRAVEL ACROSS THE TROPICAL
ATLANTIC ACCORDING TO THE LATEST MODELS. STRONGER STORMS ALSO MOVE
NORTHWEST AFTER LEAVING AFRICA. THEREFORE NO SIGNIFICANT TROPICAL
SYSTEMS ARE EXPECTED TO MOVE THROUGH THE LOCAL FORECAST AREA IN
THE NEXT 12 DAYS...AND SOME AFRICAN DUST MAY BE SEEN AGAIN AFTER
10 SEPTEMBER.
&&
.AVIATION...
MVFR CIGS AND AREAS OF MTN OBSCURATIONS WILL CONTINUE ACROSS THE
LOCAL FLYING AREA...AND MAINLY ON THE SOUTH COAST OF PR THIS
EVENING AS TROPICAL DEPRESSION GABRIELLE MOVES NW JUST OUTSIDE OF
THE REGION IN THE MONA CHANNEL. TIST/TISX...AND TJSJ WILL CONTINUE
WITH OCNL MVFR CONDS AND SHRA/TSRA ARE LIKELY ACROSS THE
TERMINALS. EXPECT TSRA IN TJPS TILL AT LEAST 06/06Z. LLVL WINDS
ABOVE THE SURFACE ARE 20-30 KTS FROM THE SSE AND STRONGEST NEAR 10
KFT WINDS WEAKEN AFT 06/00Z TO 10 TO 20 KT BY 06/12Z.
&&
.MARINE...SEAS REMAINED AGITATED BY THUNDERSTORMS SOUTH OF PUERTO
RICO BUT OTHERWISE CONTINUE AT 4 FEET OR LESS EXCEPT IN THE
NORTHERN OUTER ATLANTIC WATERS WHERE SEAS UP TO 7 FEET ARE
EXPECTED. BUOY 41043 REACHED 9 FEET TODAY...BUT HAS RECEDED TO
BELOW 7 FEET THIS AFTERNOON AND IS EXPECTED TO CONTINUE TO
SUBSIDE IN THE NEXT 24 HOURS...AS LONG AS GABRIELLE DOES NOT
UNEXPECTEDLY REGAIN TROPICAL STORM STATUS. SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE INTERMITTENTLY OVER LOCAL WATERS
THROUGH AT LEAST SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 77 88 77 90 / 50 50 50 50
STT 77 86 78 90 / 70 70 60 60
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR CENTRAL INTERIOR-
CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.
VI...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ST CROIX-ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
COASTAL WATERS...
SMALL CRAFT ADVISORY UNTIL 9 AM AST FRIDAY FOR ATLC WATERS OF
PUERTO RICO AND USVI FROM 10NM TO 19.5N.
&&
23/12Hazardous weather outlook, Sep 5, 11:46 AM AST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
1146 AM AST THU SEP 5 2013
AMZ710>745-PRZ001>013-061000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1146 AM AST THU SEP 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT. RAIN BANDS ASSOCIATED WITH TROPICAL
DEPRESSION GABRIELLE ARE EXPECTED TO AFFECT PUERTO RICO THROUGH THE
DAY. DUE TO ALREADY SATURATED SOILS URBAN AND SMALL STREAM
FLOODING IS EXPECTED WITH POSSIBLE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LINGERING MOISTURE WILL CAUSE ADDITIONAL SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE LOCAL ISLANDS ON FRIDAY. THIS WILL CONTINUE TO
ENHANCE THE POTENTIAL OF FLOODING.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF FLOODING OR DAMAGE WOULD BE APPRECIATED.
AMZ715-725-VIZ001-002-061000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1146 AM AST THU SEP 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT. RAIN BANDS ASSOCIATED WITH TROPICAL
DEPRESSION GABRIELLE ARE EXPECTED TO AFFECT PUERTO RICO THROUGH THE
DAY. DUE TO ALREADY SATURATED SOILS URBAN AND SMALL STREAM
FLOODING IS EXPECTED WITH POSSIBLE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LINGERING MOISTURE WILL CAUSE ADDITIONAL SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE LOCAL ISLANDS ON FRIDAY. THIS WILL CONTINUE TO
ENHANCE THE POTENTIAL OF FLOODING.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF FLOODING OR DAMAGE WOULD BE APPRECIATED.
Heavy Rain, Patillas
- When
- September 5, 5:45 PM AST to 8:30 PM AST
- Where
- Patillas County, 2.27 mi SW of Patillas to 1.79 mi W of Patillas
- Reported by
- Emergency Manager
- Coordinates
- 18.001, -66.028
Mudslide detached part of a small bridge in road PR-184. Rainfall accumulations over this area were about 5.25 inches in 48 hours.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, September 5, 20131 death · 2 injured · 1 event
- Flash Flooding and Debris Flow in Washington, September 5 to 6, 20132 injured · $1.4 million · 50 kt wind · 13 events
- Flash Flood and Heavy Rain in Washington, September 5, 2013$110,000 · 2 events
- Damaging Wind and Lightning Strikes in Florida, September 5, 2013$45,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Montana, September 5 to 8, 20132 in hail · 30 events
- Flash Flooding and Flood in U.S. Virgin Islands, September 5 to 6, 2013$20,000 · 9 events
- Lightning Strikes in Washington, September 5, 20132 injured · $7,000 · 3 events
- Flash Flooding and Hail in Oregon, September 5, 20131.75 in hail · 15 events
- Flash Flooding and Damaging Winds in Washington, September 5, 201353 kt wind · 12 events
- Lightning Strike in Oregon, September 5, 20131 injured · 1 event
- Flash Flooding and Hail in Idaho, September 5, 20131.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Idaho, September 5, 2013$9,000 · 76 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 478491.